J Hepatol 2013 Jan 16;58(1):141-7. Epub 2012 Sep 16.
Department of Gastroenterology and Hepatology, Vu University Medical Centre, Amsterdam, The Netherlands.
Background & Aims: Current treatment strategies in autoimmune hepatitis (AIH) include long-term treatment with corticosteroids and/or azathioprine. Here we determined the risk of relapse after drug withdrawal in patients in long-term remission and factors associated with such a relapse.
Methods: A total of 131 patients (out of a cohort including 844 patients) from 7 academic and 14 regional centres in the Netherlands were identified in whom treatment was tapered after at least 2 years of clinical and biochemical remission. Relapse was defined as alanine-aminotransferase levels (ALT) three times above the upper limit of normal and loss of remission as a rising ALT necessitating the reinstitution of drug treatment.
Results: During follow-up, 61 (47%) patients relapsed and 56 (42%) had a loss of remission. In these 117 patients, 60 patients had fully discontinued medication whereas 57 patients were still on a withdrawal scheme. One year after drug withdrawal, 59% of the patients required retreatment, increasing to 73% and 81% after 2 and 3 years, respectively. Previous combination therapy of corticosteroids and azathioprine, a concomitant autoimmune disease and younger age at time of drug withdrawal were associated with an increased risk of relapse. Subsequent attempts for discontinuation after initial failure in 32 patients inevitably resulted in a new relapse.
Conclusions: This retrospective analysis indicates that loss of remission or relapse occurs in virtually all patients with AIH in long-term remission when immunosuppressive therapy is discontinued. These findings indicate a reluctant attitude towards discontinuation of immunosuppressive treatment in AIH patients.